The Amoxicillin Rash: Allergies or Normal Side Effect?

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

AmoxicillinAmoxicillin is an antibiotic related to penicillin and is used to treat a variety of bacterial infections. Most people will have taken amoxicillin or penicillin at least once in their life since it is used for everything from urinary tract to ear infections. As with any medication, these treatments can have side effects, but one in particular—dubbed the “amoxicillin rash”—has the potential to cause more alarm than the others. The reason the amoxicillin rash can be so problematic is that it can either mean you are experiencing an allergic reaction or are just having a mild and harmless reaction to the drug. This brief guide will explain a bit about how to identify amoxicillin rashes and what steps to take depending on the type.

Types of Amoxicillin Rashes

Amoxicillin rashes come in two main types: hives (potentially dangerous) and maculopapular (potentially annoying).

Hives
Hives are a series of raised, white or red bumps on the skin that will appear shortly after taking the first dose or two of amoxicillin or a related drug. The hives may be intensely itchy and usually begin around the fingertips and/or groin before spreading. The rash may also be accompanied with wheezing, difficulty breathing, and swelling around the face and lips. Hives are a result of an allergic reaction and can be potentially life-threatening if the swelling causes anaphylaxis by obstructing the airway.

Maculopapular Rash
The second type of amoxicillin rash is known as “maculopapular.” This type of rash will appear in up to 10% of people who take amoxicillin. It takes anywhere from three to 10 days for the rash to appear once the antibiotic is taken. The rash will look like a series of flat, red blotches on the skin. Pale, raised patches may also appear that are erratically spaced along the skin. The rash may be itchy. A maculopapular rash is non-allergenic, so there is no risk of developing swelling or difficulty breathing. Incidentally, the chance of developing this type of amoxicillin rash is dramatically higher in people who have mononucleosis. Fortunately, since mono is a viral infection and antibiotics can’t cure it, this combination does not come up as much as it used to.

It isn’t entirely clear what causes this type of amoxicillin rash, but the general theory is that it is simply a non-allergenic type of reaction or sensitivity rather than a true allergy.

How to Tell the Difference

The absence of breathing problems is not always enough to tell whether a rash is hives or maculopapular. Since allergic reactions can get worse with further exposure to the allergen, continuing to give amoxicillin to someone experiencing hives is potentially dangerous. If you or your child experience a rash while taking amoxicillin, stop the drug use until your doctor has verified which type of rash it is. Pay attention to the following traits to help your doctor with his diagnosis:

  • How soon did the rash appear? If it took a few days, that suggests maculopapular
  • What does it feel like? Hives are raised and bumpy, maculopapular is largely flat and smooth
  • Are there any signs of swelling?
  • Have you or your child previously taken amoxicillin or penicillin without issue?

Treatment for an Amoxicillin Rash

Whether treatment is needed for an amoxicillin rash depends on the type.

Hives
Hives indicate an allergic reaction, and you should stop the amoxicillin treatment immediately. Topical treatments like Benadryl or an oatmeal bath can help manage the itching until the rash goes away. It is important not to scratch since this will only further irritate the skin and, if you break the surface, can increase your risk of infection. If wheezing, facial swelling, or breathing difficulties occur, seek emergency medical help immediately.

Maculopapular
Like with hives, Benadryl or oatmeal baths may be used to help ease the rash’s itchiness. Unlike hives, there is no need to stop treatment. However, doing so will likely increase how long the rash sticks around. You may wish to talk to your doctor about alternative antibiotics if you’d prefer not to put up with the rash longer than needed. As with hives, scratching the skin should be avoided since it can raise your risk of infection.

Other Side Effects of Amoxicillin

Although not strictly symptoms of an amoxicillin rash, there are more common side effects; and it is fully possible to experience some of them alongside a rash. Potential side effects of amoxicillin include:

  • Nausea
  • Vomiting
  • Diarrhea or loose (watery) bowel movements
  • Lightheadedness
  • Sensitivity to light and sound (rare)

Since amoxicillin is an antibiotic, you will also likely be experiencing the symptoms of whatever disease prompted its prescription in the first place.

The Doctors Health Press e-Bulletin

Sign Up for the Latest Health News and Tips

Need more information, click here

Yes, I’m opting in for the FREE Doctors Health Press e-Bulletin: